LAWRENCE M. RYAN, M.D.; PAUL HANKWITZ, M.D.; MICHAEL BANASIAK, M.D.
To the editor: We wish to report our experience with a patient who developed pancreatitis while using phenformin. Because hemorrhagic pancreatitis was proved at autopsy, this case complements that of Chase and Mogan (1). The pancreatitis was complicated by lactic acidosis and hypothermia; disseminated intravascular coagulation and elevated phenformin levels were seen. (Phenformin assays performed by Geigy Pharmaceuticals. Therapeutic levels in serum have not been delineated. Known overdoses have had serum levels of 300 ng/ml and higher.)
A 50-year-old white woman was admitted to Milwaukee County General Hospital because of sudden loss of consciousness. She was diabetic and had been
Learn more about subscription options.
Register Now for a free account.
RYAN LM, HANKWITZ P, BANASIAK M. Phenformin and Pancreatitis. Ann Intern Med. 1977;87:796. doi: 10.7326/0003-4819-87-6-796
Download citation file:
Published: Ann Intern Med. 1977;87(6):796.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only